Oklahoma, 2008High Wind in Oklahoma, January 29, 2008
January 29, 2008 · NWS TSA · 9 events in 9 counties and zones
The pressure gradient associated with a very strong cold front resulted in strong, damaging wind across a large portion of eastern Oklahoma. The strong wind blew down large tree limbs, damaged the roofs of a number of homes, and blew down power poles and power lines.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure gradient associated with a very strong cold front resulted in strong, damaging wind across a large portion of eastern Oklahoma. The strong wind blew down large tree limbs, damaged the roofs of a number of homes, and blew down power poles and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 29, 9:29 AM CST, 26 minutes earlier.
Area forecast discussion, Jan 29, 9:29 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
929 AM CST TUE JAN 29 2008
.DISCUSSION...
QUICK UPDATE TO RAISE WINDS. GRADIENT AND CURRENT MESONET
DATA SUGGESTS GUST POTENTIAL TO AROUND 50 MPH. TEMPS DROP
NEAR 20 DEGREES IN LESS THAN 20 MINUTES AS FRONT PASSES.
THUNDER THREAT SOUTHEAST LOWERED WITH JUST MINIMAL THREAT
THIS MORNING. GW
&&
.PREV DISCUSSION... /ISSUED 306 AM CST TUE JAN 29 2008/
DISCUSSION...
THE WEATHER WILL BE ACTIVE THIS WEEK.
A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA THIS
MORNING. AFTER EXTREMELY MILD EARLY MORNING TEMPERATURES
WILL DROP DRAMATICALLY DURING THE DAY. STRONG NORTHWEST WINDS
WILL BLOW AND WILL ISSUE A WIND ADVISORY FOR THE WHOLE AREA.
THERE IS SOME CHANCE OF A THUNDERSTORM AHEAD OF THE FRONT THIS
MORNING BUT DO NOT FEEL LIKE MUCH WILL HAPPEN. THE WRAP AROUND
PRECIPITATION WITH THE ACCOMPANYING SHORTWAVE SHOULD STAY TO
THE NORTH OF OUR AREA.
LOOKING AHEAD THE NEXT MAJOR WEATHER FEATURE WILL BE AN UPPER
LOW WHICH ALL THE MODELS HAVE TRACKING NEAR THE RED RIVER THURSDAY.
THE GFS AND ECMWF ARE A LITTLE FURTHER NORTH WITH THE LOW THAN THE
WRF AND UKMET. EITHER WAY A SIGNIFICANT SNOW IS LIKELY ACROSS A
GOOD PART OF THE AREA. GENERALLY EXPECT 2 TO 4 INCHES OF SNOW NORTH
OF A TULSA TO FORT SMITH LINE. RAIN AT THE BEGINNING OF THE EVENT
WILL EAT INTO THE ACCUMULATION FURTHER SOUTH.
TEMPERATURES ON FRIDAY WILL BE CUT INTO DUE TO THE SNOW COVER...BUT
EXPECT MOST OF IT TO MELT THAT DAY. WARMER WEATHER IS IN STORE
FOR THE WEEKEND. JUST HOW WARM AND HOW HIGH THE DEW POINTS WILL
GET IS IN QUESTION. THINK LOWS AND DEW POINTS WILL BE ABOVE
THE GFS MOS LOWS. HIGHS SHOULD BE CLOSE TO THE MEX.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 26 51 32 / 10 0 0 10
FSM 60 22 52 30 / 20 0 0 10
MLC 62 24 53 37 / 10 0 0 10
BVO 56 18 51 29 / 10 0 0 10
FYV 59 19 47 32 / 10 0 0 10
BYV 63 17 45 29 / 20 0 0 10
MKO 62 21 50 33 / 10 0 0 10
MIO 57 20 48 29 / 10 0 0 10
F10 62 23 51 35 / 10 0 0 10
HHW 64 27 54 37 / 20 0 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...WIND ADVISORY UNTIL 6 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...21
LONG TERM....10Hazardous weather outlook, Jan 29, 4:50 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 AM CST TUE JAN 29 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 AM CST TUE JAN 29 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...ELEVATED.
AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 9 AM.
FIRE WEATHER DANGER.
RISK...ELEVATED...SPREADINDEX=51.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.
DISCUSSION...
A STRONG ARCTIC COLD FRONT WILL ENTER PARTS OF NORTHEAST OKLAHOMA
AROUND 9 AM THIS MORNING AND QUICKLY MOVE THROUGH THE ENTIRE AREA BY
EARLY THIS AFTERNOON. SCATTERED SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS WILL BE POSSIBLE OVER FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS MORNING...WELL AHEAD OF THE FRONT...BUT
SEVERE WEATHER IS NOT EXPECTED.
STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE FRONTAL
PASSAGE...WITH OCCASIONAL GUSTS OVER 40 MPH BY LATER THIS MORNING
AND INTO THE AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TODAY...WITH WINDS EXPECTED
TO WEAKEN BY LATE AFTERNOON AND THE PRESSURE GRADIENT RELAXES.
THE COMBINATION OF THE GUSTY NORTHWEST WINDS AND RAPIDLY DECREASING
RELATIVE HUMIDITY VALUES WILL RESULT IN AN ELEVATED FIRE DANGER
TODAY.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
AN UPPER LEVEL STORM SYSTEM WILL TRACK FROM THE TEXAS PANHANDLE
THURSDAY MORNING...INTO SOUTHEAST OKLAHOMA BY EARLY THURSDAY
EVENING. WINTRY PRECIPITATION SHOULD DEVELOP AHEAD OF THIS SYSTEM BY
THURSDAY MORNING...WITH PRECIPITATION EVENTUALLY TAPERING OFF THURSDAY
EVENING AS THE UPPER SYSTEM EXITS TO THE EAST. SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES APPEAR POSSIBLE OVER MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS...ALTHOUGH THE SNOWFALL TOTALS AND
PRECIPITATION TYPE WILL BE FINE TUNED AS THE TRACK OF THIS UPPER
SYSTEM STILL BECOMES MORE APPARENT.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
MONITOR THE LATEST FORECASTS AND DISCUSSIONS ON THE POTENTIAL FOR
SIGNIFICANT SNOWFALL ON THURSDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
High Wind, Okfuskee
- When
- January 29, 9:55 AM CST
- Where
- Okfuskee forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 35.466, -96.323 (the zone’s center; the record gives no point)
The Oklahoma mesonet site near Okemah measured a 65 mile an hour wind gust. In the city of Okemah, a few store front windows were blown out.
High Wind, Wagoner
- When
- January 29, 10:20 AM CST
- Where
- Wagoner forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.961, -95.521 (the zone’s center; the record gives no point)
The Oklahoma mesonet site near Porter measured a 64 mile an hour wind gust.
High Wind, Haskell
- When
- January 29, 11:05 AM CST
- Where
- Haskell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.225, -95.117 (the zone’s center; the record gives no point)
Winds estimated at 60 miles an hour blew an awning off a store.
High Wind, Latimer
- When
- January 29, 11:15 AM CST
- Where
- Latimer forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Wind gusts estimated at 60 miles an hour blew down large tree limbs across the county.
High Wind, Sequoyah
- When
- January 29, 11:25 AM CST
- Where
- Sequoyah forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
High winds estimated at 60 miles an hour blew down power lines and blew shingles off some homes across Sequoyah County.
High Wind, Adair
- When
- January 29, 11:30 AM CST
- Where
- Adair forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.884, -94.659 (the zone’s center; the record gives no point)
High winds estimated at 60 miles an hour blew down trees near Bunch.
High Wind, Le Flore
- When
- January 29, 11:50 AM CST
- Where
- Le Flore forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
High winds estimated at 65 miles an hour caused damage to a metal roof of an automobile dealership in Poteau and blew shingles off homes. Power lines were also blown down.
High Wind, Pushmataha
- When
- January 29, 12:15 PM CST
- Where
- Pushmataha forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.416, -95.376 (the zone’s center; the record gives no point)
High winds estimated at 60 miles an hour blew down trees north of Antlers.
High Wind, Choctaw
- When
- January 29, 12:20 PM CST
- Where
- Choctaw forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
High winds estimated at 65 miles an hour blew down power poles and tree limbs in and around Hugo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74659, 74660, 74662, 74665, 78067, 78068, 78069, 78070, 78071.